Q: Wants Med w/Weight Loss Side Effects|
I am a 34 year old female who was diagnosed with Bipolar Disorder in 1989.
The medication I am on "works" but I'm afraid of my kidneys failing because of
the frequent urination I have. I take Eskalith CR 450mg. tid
and Zyprexa 5 mg. HS. In addition, I gained close to 50 lbs. I watch
my diet and excercise, but the pounds aren't budging. I've been on Lithium
since 1989, but the only alternative my doctor offers is Depakote-- (which I was
on for a period of time, but I found it ineffective and I had weight gain as
well. I want a medication with the
side effects of a Wellbrutrin where the pounds will just "fall off". Any
suggestions for an effective med change that will bring me back to 140lbs?
Dear Ms. K' --
Here are some ideas to discuss with your doctor. Please don't take these
ideas and start making changes on your own.
In general, for folks in your position, in my
experience there are two basic strategies: the big change versus the
bit-by-bit approach. The big change approach says "there are other
mood stabilizers out there with much less or no tendency to cause weight gain;
let's make a jump to one of those". The risk, of course, is that your
symptoms may return during the jump; and there's no guarantee that the
medication you are jumping to will work at all. For example, in your case
you could consider Trileptal (up until recently, that would have been Tegretol,
but I've basically switched over because it looks to me like the Trileptal works
as well, actually better, and otherwise similarly; with less risk). It
does not appear to cause weight gain ("weight neutral" according to
most sources). But it's a bit more like Depakote than it is like lithium,
so there's a chance it just wouldn't work like Depakote may not have (although
maybe the Depakote didn't work because you couldn't get to effective doses
because of appetite increase and weight gain, a common problem).
In addition, while you're jumping, it would be nice to
get rid of something you're currently on, so as not to pile too many medications
up simultaneously; or to ruin the trial of the new one by confusing "side
effects" with "medication interactions". So, that's tricky,
but appealing because it offers the possibility of rather quickly getting away
from the weight gain med's you're on (both are known for it, though Zyprexa is
the major culprit in this pair, as may have been your experience).
Alternatively, there's the bit-by-bit routine. In
this approach, you try to tiptoe your way to some new combination that
eventually allows you to get rid of the ones you're on, or at least turn them
down until your appetite is pretty normal and routine strategies for weight loss
(a moderate diet, and regular physical activity) actually work.
Many psychiatrists would immediately suggest topiramate
as something you could add, then possibly taper Zyprexa if you were able without
return of symptoms. Topiramate comes up because it's known to commonly
suppress appetite, and thus leads to weight loss, often substantial weight
loss. Unfortunately it's got -- in my opinion -- the worst side effect
rate of all "mood stabilizers", and it's not all that clear that it
really is a good "mood stabilizer" in the first place.
Apparently the manufacturer just stopped the process of testing that would lead
to a request from the FDA for approval as a mood stabilizer, because the
research data that is coming in does not support such an application -- that is
a major bit of news that supports what a lot of us were beginning to suspect
about this medication.
So, you could do the bit-by-bit routine with something
else, including Trileptal, or even lamotrigine although -- again, my opinion --
that's also not clearly a great long-term mood stabilizer; it may be better in
the short run against bipolar depressive symptoms especially. I have more
confidence in Trileptal even though there's less research data to go on, because
it acts so much like Tegretol, for which we have years of experience and nothing
in that to suggest a tendency to destabilize things, as I think I've seen with
lamotrigine in some folks.
Long answer -- mostly to steer you away from the hope
for a Wellbutrin-like medication, as there isn't one except topiramate, and
that's got some serious drawbacks (but not enough to throw it off the list
entirely; I just would use caution starting there).
Good luck to you and your doctor. You are facing
a very common problem, and there are ways around it.